Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Mixed up

10/16/2007

Question:

I am on 3 meds right now - 25 mg hydrochlorothiazide, 10 mg altace and 25 mg atenolol. It is the bottom number my health care provider is concerned with as it has gone as high as 115 and 110 which they have seen, although it is usually high 90`s low 100`s at the Dr. My top number is anywhere between 125 to high 160`s. I have been seeing the Dr for HBP for 10 months and only once during this time has it been a normal reading of 120/80. My last three visits have all been high around 150/98 and they keep increasing my meds. I have tried to tell them that at home most of my readings were 115is / 74-79 ish before they upped the altace and re-added the atenolol. He is not going for the white coat thing as I had the normal reading in his office within last few months. I do know that I have HBP as I have had high readings outside of the Dr office as well, prior to taking the meds and yes I still do get an occasional high reading even at home but that is usually only once or twice a month and no higher than 134/94 with the meds. I am 48 yrs old, female and BMI is 49, with strong family history of heart disease. I also have low thyroid issues and taking .075 mcg of synthroid. With the atenolol HR is usually high 40`s.

My question is now I feel sometimes my BP is too low and I get buzzy and spaced out feeling at least once or twice per week that will last all day. I can usually handle this but I get scared to take my meds when it is really low, like 105/68 and it is time to take them again. So now my routine is all messed up as I don`t take them when I should. I usually take the hydro and altace in the morning and the atenolol at night , just to separate them so it is not too much all at once (my decision). 2 days ago I delayed the altace till supper time, last night took it at bed time. I did try to ask my doc what to do if it should go low and he smiled and said not to run out of my meds ever.Should I just take them on time even though BP is low, or am I right in delaying taking meds? I also worry that by not taking them in the morning I may not be getting the best coverage during the more stressful part of the day, esp at work. Would this be correct or not. I did try 50 mg of atenolol before adding the altace but could not handle it although it did give me the best control. I need a clear head for work and my job is stressful but I cannot afford to leave.

Answer:

It is difficult to give specific answers without having all the information on a patient.  However, a few points can be made:

If you experience symptoms of lightheadedness, you blood pressure is probably indeed too low.  It appears that your current medication regimen does not work well and should be changed.  You can consider the following:

Reduce hydrochlorothiazide to 12.5 mg per day.

Stop atenolol (you are hypothyroid, and atenolol does not offer any specific benefit.  Atenolol is useful in people with an overactive thyroid)

Start a calcium channel blocker like amlodipine 5 mg per day.  The combination of Altace and amlodipine is usually well tolerated.

In many patients, the best combination of medications is only found by trial and error.  You may have to go through several changes until you find the best regimen.  Remember, it is important that your average blood pressure stays in the range of 130/80 or lower to reduce risk of heart disease and stroke.  All three drugs, hydrochlorothiazide, Altace and amlodipine are long acting and can be taken any time of the day, as long as it does not vary from day to day.

You should discuss these options with your doctor, who can help make a decision that is right for you.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati